Florida, 2014

Lightning Strike in Florida, August 15, 2014

August 15, 2014 · NWS MFL · 1 event in 1 county or zone

S. resulted in a moist and unstable environment over South Florida producing scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A broad trough of low pressure across the eastern U.S. resulted in a moist and unstable environment over South Florida producing scattered afternoon thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 15, 12:43 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 15, 12:43 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
143 PM EDT FRI AUG 15 2014

.AVIATION...

FOR THE SHORT TERM...VERY ACTIVE CONVECTION WITH THUNDERSTORMS
ACROSS THE EASTERN HALF OF THE PENINSULA WHICH WILL MOST LIKELY
AFFECT TERMINALS KOPF...KFLL...KFXE AND KPBI IN THE NEXT HOUR OR
TWO. ALTHOUGH IFR CONDITIONS NOT INCLUDED IN TEMPO GROUP FOR THOSE
TERMINALS STARTING AT 18Z...BRIEF PERIODS OF IFR CONDITIONS WILL
BE POSSIBLE AND WILL AMEND AS NECESSARY. OTHERWISE...THE MOST
ACTIVE AREA OF CONVECTION THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING IS EXPECTED TO BE THE EASTERN HALF OF THE PENINSULA WITH
ALL EAST COAST TERMINALS HAVING PERIODS OF SHOWERS/THUNDERSTORMS
AND BRIEF PERIODS OF IFR CONDITIONS POSSIBLE INTO THE EARLY
EVENING HOURS WITH OCCURRENCE OF THUNDERSTORMS.

60

&&

.PREV DISCUSSION... /ISSUED 1049 AM EDT FRI AUG 15 2014/

...CORRECTION....

THE STORM MOTION IN THE AFD UPDATE WAS INADVERTENTLY STATED AS BEING
TO THE NORTHWEST. IT SHOULD HAVE SAID TO THE NORTHEAST AND WAS
CORRECTED BELOW.

60

UPDATE...

CHANGES WERE MADE TO THE FORECAST FOR THIS MORNING AND TO THE
AFTERNOON AND EVENING HOURS. REGIONAL RADARS INDICATE
SHOWERS/THUNDERSTORMS ALONG THE SOUTHWEST GULF COASTAL ZONE AND
MOVING EASTWARD AT A STEADY RATE. THE FORECAST WAS UPDATED TO
INCREASE THE CHANCES OF SHOWERS/THUNDERSTORMS FOR GLADES/HENDRY
COUNTIES THIS MORNING AND ALSO FOR THE NAPLES METRO AREAS AND
ADJACENT GULF WATERS.

FOR THIS AFTERNOON...THE LATEST GUIDANCE CONTINUES TO INDICATE
THAT THE GREATEST COVERAGE OF SHOWERS/THUNDERSTORMS WILL BE ACROSS
THE EASTERN HALF OF THE PENINSULA...INCLUDING THE ATLANTIC COAST
METRO AREAS. THE FORECAST WAS UPDATED TO INCLUDE ALL ATLANTIC
COAST METRO AREAS FOR NUMEROUS SHOWER/THUNDERSTORM ACTIVITY. THIS
IS CONSISTENT WITH THE LATEST MESO-SCALE MODEL RESULTS AS WELL. IN
ADDITION COVERAGE OF SHOWERS/THUNDERSTORMS WAS INCREASED FOR THE
GULF AND ATLANTIC WATERS WITH THE MOST COVERAGE EXPECTED ACROSS
THE ATLANTIC WATERS. WITH THE STORM MOTION TO THE
NORTHEAST...THUNDERSTORMS WILL LIKELY EXIT OFF THE ATLANTIC COAST
LATER THIS AFTERNOON AND AFFECT THE ADJACENT ATLANTIC WATERS.

60

PREV DISCUSSION... /ISSUED 807 AM EDT FRI AUG 15 2014/

AVIATION...

SUFFICIENT MOISTURE AND INSTABILITY ALONG WITH SURFACE CONVERGENCENEAR
THE COAST SHOULD LEAD TO NUMEROUS STORMS...WITH THE POTENTIAL FOR
BRIEF IFR CONDS. WITH SW TO W WINDS...THE GULF COAST WILL BE
FAVORED FOR DEVELOPMENT EARLY THIS MORNING...ALTHOUGH COVERAGE WAS
SPARCE AT KAPF YESTERDAY. ONCE AGAIN...A BOUNDARY WILL SET UP
PROBABLY JUST WEST OF A SW TO NE LINE FROM TMB TO OPF...WITH
SHOWERS LATE THIS MORNING TO EARLY AFTERNOON. STORMS MAY AGAIN BE
NUMEROUS ALONG THE BROWARD/PALM BEACH COUNTY COASTS LATE DAY.

PREV DISCUSSION... /ISSUED 453 AM EDT FRI AUG 15 2014/

SHORT TERM...
A BROAD TROUGH ACROSS THE EASTERN US WILL TURN THE FLOW MORE WEST
TO SOUTHWEST ACROSS SOUTH FLORIDA TODAY. TYPICAL DIURNAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP ONCE HEATING DESTABILIZES THE LOW
LEVELS ENOUGH. IT DOES APPEAR THAT THERE WILL BE HIGHER MOISTURE
LEVELS FROM NORTH TO SOUTH, WITH PWATS OVER 2 IN. NORTH OF AROUND
I75 THIS AFTERNOON. GFS INDICATES PWATS OF AROUND 1.8 IN THE MIAMI
AREA. MODEL SOUNDING SHOWING THE NORMALIZED CAPE VALUES SOMEWHAT
LOWER THAN YESTERDAY, INDICATING LOWER PARCEL ACCELERATIONS,
BRINGING WEAKER CONVECTION. GFS SOUNDING SHOWS OVER 2000 JOULES/KG
OF CAPE. 700-500MB LAPSE RATES LOOK TO BE BETWEEN 5.9 AND 6.5,
DEPENDING ON THE MODEL. THIS SHOULD BE DECENT TO TRIGGER THE
CONVECTION TIN THE LOW TO MID LEVELS. THERE IS ALMOST NO HELICITY,
AND SHEAR IS UNDER 10 KTS AT SFC TO 1, 2, AND 3 KM. THE FZL WILL
BE AROUND 15000 FT. THE 500MB TEMPS WILL BE AROUND -7.5 TO -8 C.

SO WHAT DOES ALL THIS MEAN. AGAIN, PROBABLY TYPICAL THUNDERSTORMS
THAT TEND TO PULSE, GIVEN THE WEAK PARCEL ACCELERATIONS. WITH THE
HIGH MOISTURE CONTENT AND FZL AT 15000 FT, PROBABLY VERY LITTLE IN
THE WAY OF HAIL, ALTHOUGH SOME LOCALIZED SMALL HAIL COULD POSSIBLY
OCCUR. SLIGHT COLD POOL ALOFT MAY HELP WITH SOME GUSTY WINDS WITH
ANY COLLAPSING STORMS TODAY. MODEL SOUNDINGS DO INDICATE THAT
THERE IS AN AREA OF SOMEWHAT DRIER AIR EXPECTED BETWEEN 800 AND
700 MB. THIS COULD AIDE IN SOME OF THOSE GUSTY WINDS AS WELL. BUT,
STILL THINKING JUST STRONG WINDS OF AROUND 45 KTS.

THE NEXT QUESTION IS THE HEAVY RAIN POTENTIAL. WITH THE HIGHER
PWATS THERE WILL BE PLENTY OF MOISTURE. LOOKING AT THE BUFKIT MBE
VELOCITIES, STORM MOTION WILL BE PRETTY SLOW, WITH VALUES OF 3 TO
5 KTS. GIVEN THIS, IT WILL BE POSSIBLE TO SEE TYPICAL URBAN STREET
FLOODING ACROSS SOUTH FLORIDA, WITH CHANCES INCREASING FROM SOUTH
TO NORTH, ALONG WITH THE HIGHER PWATS.

AFTER TODAY, UPPER LEVEL HIGH PRESSURE WILL BEGIN TO BUILD OVER
THE FLORIDA PENINSULA. AT THE SFC, THE HIGH TO THE EAST BEGINS TO
STRENGTHEN. THIS WILL MAINLY BRING BACK THE SOUTHERLY SFC FLOW AND
WEAK STEERING FLOW ALOFT, GENERALLY UNDER 10 KTS. THE SEA BREEZES
SHOULD BE ABLE TO DEVELOP ONCE AGAIN, AND BE THE MAIN TRIGGERING
MECHANISM FOR CONVECTION ON SATURDAY AND SUNDAY. HOWEVER, BY
SUNDAY, CONVECTION MAY BE LIMITED BY A DRIER AIR MASS. THE GFS IS
BRINGING PWATS DOWN TO AROUND 1.5 TO 1.6 INCHES ACROSS ALMOST THE
ENTIRE AREA. THIS WILL HELP TO INHIBIT MUCH OF THE CONVECTION,
EXCEPT UP BY THE LAKE REGION, WHERE PWATS MAY BE SLIGHTLY HIGHER.

LONG TERM...
IN THE EXTENDED, RIDGING CONTINUES. THE DRIER AIR WILL ALSO HANG
AROUND THROUGH AT LEAST MONDAY, HELPING TO LIMIT CONVECTION
SOMEWHAT. BY TUESDAY AFTERNOON, THE GFS IS SHOWING PWATS OF OVER 2
INCHES TRYING TO MAKE A COME BACK. ALSO, THE LOW LEVEL FLOW LOOKS
TO BE MORE EASTERLY. THIS WOULD INDICATE CONVECTION BEING ENHANCED
AND SHIFTING TOWARDS THE GULF COAST. THIS LOOKS TO REMAIN
PERSISTENT THROUGH THE REMAINDER OF THE FORECAST PACKAGE. SO,
EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY, MAINLY
AFFECTING THE INTERIOR AND GULF COASTS.

AVIATION...
LIGHT AND VARIABLE WINDS ARE EXPECTED TO GIVE WAY TO A LIGHT
SOUTH-SOUTHWEST FLOW ACROSS THE AREA. AS THE EAST COAST SEA BREEZE
DEVELOPS LATER THIS AFTERNOON...COASTAL CONVERGENCE SHOULD
GENERATE SHRAS/TSRAS ACROSS THE INTERIOR AND EAST COASTAL AREAS.
THEREFORE KEPT VCTS IN AT ALL SITES AFTER 17Z WITH LIGHT WINDS
RETURNING AFTER 00Z.

MARINE...
HIGH PRESSURE WILL KEEP WINDS GENERALLY BELOW 12 KTS FOR THE
FORESEEABLE FUTURE. THERE WILL BE ON AND OFF AGAIN CONVECTION,
ALTHOUGH THERE MAY BE LESS COVERAGE AND INTENSITY SUNDAY AND
MONDAY AS HIGH PRESSURE AND SLIGHTLY DRIER ARE ARE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  78  90 /  30  50  20  20
FORT LAUDERDALE  79  91  81  91 /  20  50  20  20
MIAMI            78  90  80  91 /  20  40  10  20
NAPLES           78  90  78  91 /  20  30  10  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...21/KM
LONG TERM....60/BD
AVIATION...60/BD
Hazardous weather outlook, Aug 15, 9:41 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1041 AM EDT FRI AUG 15 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160245-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1041 AM EDT FRI AUG 15 2014

...SHOWERS AND THUNDERST0RMS LIKELY INTERIOR AND EAST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY...MAINLY
THROUGH THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE INTERIOR
AND EAST COASTAL AREAS. THE MAIN THREATS WILL BE FREQUENT
LIGHTNING STRIKES...GUSTY WINDS...AND LOCALLY HEAVY RAIN.

WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS THE
AREA WATERS TODAY.

WIND: THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH.

FLOODING: LOCALIZED URBAN FLOODING WILL BE POSSIBLE THROUGH THE
AFTERNOON AND EARLY EVENING HOURS.

TEMPERATURES: MAXIMUM HEAT INDEX READINGS THIS AFTERNOON ARE
EXPECTED TO RANGE BETWEEN 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME SLIGHTLY DRIER AIR IS STILL EXPECTED TO MOVE INTO THE AREA
SUNDAY INTO MONDAY WHICH MAY TRANSLATE TO LESS THUNDERSTORM COVERAGE
LATE SUNDAY THROUGH MONDAY. BETTER CHANCES FOR AFTERNOON SHOWERS
AND THUNDERSTORMS RETURN TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 15, 11:48 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1248 PM EDT FRI AUG 15 2014

FLZ067-068-168-151730-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
1248 PM EDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COASTAL PALM BEACH
COUNTY...SOUTHERN METRO PALM BEACH COUNTY AND SOUTHEASTERN INLAND
PALM BEACH COUNTY...

* UNTIL 130 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR LOXAHATCHEE NWR...OR 10 MILES SOUTHWEST OF
  BOYNTON BEACH...MOVING EAST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  BOCA RATON...BOYNTON BEACH...DELRAY BEACH...LAKE WORTH...PALM
  BEACH...HIGHLAND BEACH.

LAT...LON 2659 8004 2658 8005 2653 8005 2655 8004
      2636 8007 2634 8035 2635 8035 2653 8036
      2665 8004 2663 8004 2663 8005 2659 8005
      2662 8004
TIME...MOT...LOC 1647Z 250DEG 12KT 2645 8023
Special weather statement, Aug 15, 11:52 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1252 PM EDT FRI AUG 15 2014

FLZ067-071-151730-
INLAND BROWARD COUNTY FL-INLAND PALM BEACH COUNTY FL-
1252 PM EDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INLAND BROWARD
COUNTY AND SOUTH CENTRAL INLAND PALM BEACH COUNTY...

* UNTIL 130 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 9 MILES NORTH OF MILE MARKER 30 ON ALLIGATOR
  ALLEY...OR 17 MILES WEST OF CORAL SPRINGS...MOVING EAST AT 15 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  INTERSECTION ALLIGATOR ALLEY AND MIAMI CANAL...LOXAHATCHEE NWR AND
  WEST BROWARD REC. AREA ON ALLIGATOR ALLEY.

LAT...LON 2612 8071 2630 8075 2648 8036 2620 8035
TIME...MOT...LOC 1652Z 257DEG 12KT 2629 8055
Special weather statement, Aug 15, 11:59 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1259 PM EDT FRI AUG 15 2014

FLZ067-151745-
INLAND PALM BEACH COUNTY FL-
1259 PM EDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INLAND PALM BEACH
COUNTY ...

* UNTIL 145 PM EDT

* AT 1258 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR FREMD VILLAGE-PADGETT ISLAND...OR NEAR
  PAHOKEE...MOVING EAST AT 25 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  BELLE GLADE...PAHOKEE...SOUTH BAY...CANAL POINT AND FREMD
  VILLAGE-PADGETT ISLAND.

LAT...LON 2671 8046 2668 8075 2670 8072 2672 8073
      2675 8072 2676 8069 2679 8070 2682 8068
      2684 8065 2689 8062 2694 8061 2695 8041
TIME...MOT...LOC 1658Z 259DEG 34KT 2677 8071
Special weather statement, Aug 15, 12:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EDT FRI AUG 15 2014

FLZ067-071-072-151815-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
INLAND PALM BEACH COUNTY FL-
133 PM EDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INLAND BROWARD
COUNTY...NORTHWESTERN METRO BROWARD COUNTY AND SOUTHEASTERN INLAND
PALM BEACH COUNTY...

* UNTIL 215 PM EDT

* AT 132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CORAL
  SPRINGS TO NEAR INTERSECTION I-75 AND U.S. 27...AND MOVING EAST AT
  20 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  CORAL SPRINGS...PLANTATION...SUNRISE...TAMARAC...MARGATE...
  LAUDERHILL...WESTON...NORTH LAUDERDALE...PARKLAND...INTERSECTION
  I-75 AND U.S. 27...SAWGRASS MILLS MALL...MISSION BAY...LOXAHATCHEE
  NWR...RAMBLEWOOD EAST AND SOUTH COUNTY REGIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2615 8025 2614 8046 2634 8041 2639 8021
TIME...MOT...LOC 1732Z 265DEG 17KT 2628 8035 2619 8038
Special weather statement, Aug 15, 12:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
143 PM EDT FRI AUG 15 2014

FLZ071-072-151830-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
143 PM EDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL INLAND BROWARD
COUNTY AND SOUTHWESTERN METRO BROWARD COUNTY...

* UNTIL 230 PM EDT

* AT 143 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER WESTON...OR NEAR DAVIE...MOVING EAST AT 35
  MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  PEMBROKE PINES...DAVIE...PLANTATION...SUNRISE...LAUDERHILL...
  WESTON...COOPER CITY...PINE ISLAND RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2597 8056 2614 8048 2615 8021 2603 8027
TIME...MOT...LOC 1743Z 249DEG 31KT 2610 8036
Special weather statement, Aug 15, 12:55 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
155 PM EDT FRI AUG 15 2014

FLZ067-068-072-168-172-151845-
COASTAL BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
INLAND PALM BEACH COUNTY FL-
155 PM EDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR COASTAL BROWARD COUNTY...
NORTHEASTERN METRO BROWARD COUNTY...SOUTH CENTRAL COASTAL PALM BEACH
COUNTY...SOUTHWESTERN METRO PALM BEACH COUNTY AND SOUTHEASTERN INLAND
PALM BEACH COUNTY...

* UNTIL 245 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER TWIN LAKES...OR NEAR
  LAUDERDALE-BY-THE-SEA...MOVING NORTHEAST AT 20 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION...
  SUNRISE...BOCA RATON...DEERFIELD BEACH.

LAT...LON 2628 8008 2627 8008 2608 8011 2612 8011
      2610 8012 2609 8012 2615 8025 2642 8020
      2642 8006
TIME...MOT...LOC 1755Z 206DEG 19KT 2620 8015

The radar

The Miami radar (KAMX), 71 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
August 15, 12:55 PM EST
Where
Broward County, 1.39 mi NNE of Oakland Park
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.189, -80.123

A United States Postal Service worker sustained serious burns as lightning struck nearby his truck. The electricity traveled through the truck as he was touching it. The location was 1781 E. Commercial Blvd. near Oakland Park.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533859.